I’m new here but have been following for weeks. I found this site as a result from searching about Cymbalta withdrawal since discontinuing just over 9 weeks ago. I will say, I’ve scoured through MANY posts, etc, trying to identify with whether what I am feeling could be considered normal at part of withdrawal. It feels anything but normal, but it does appear that others have experienced a similar journey!
Here goes…I am a 41 year old male that had a very short stint of anxiety earlier this year based on a life event that I needed help getting through. Sleep was not happening and it was causing several issues for a few weeks. I’ve never had anxiety or sleep issues prior to this and took instruction from my PCP to take Cymbalta to help get me through my rough patch and help me sleep. We both agreed it would be a short stint and that I did not want to be on an antidepressant for any longer than I needed. I am frustrated with myself for not researching Cymbalta more when I started it but I can’t help that now.
My Cymbalta usage:
1 week 30mg (he said this was ½ dose and to move to 60mg after 1 week)
5 weeks 60mg (I had a short bout with anxiety at this mark and my doctor increased me to 90mg)
3 weeks 90mg (I very quickly got past the issues that I was working through and felt great and asked to start a taper plan to get off. My doctor’s taper plan was to drop to 60mg for 1 month then drop to 30mg for 1 week, then off completely. I knew this sounded fast and consulted with my functional medicine doctor and she agreed. She helped me with the 30, 20, 10, etc plan but clearly it was still way too fast). I was not aware of the very slow bead counting method but I did create my own (which I’m now aware of was still WAY too fast). I was hoping that being on 9 weeks before tapering would allow an easier withdrawal.
Below is basically the journal of my fast taper:
4 weeks 60mg (from 90)…(I had dizziness, vertigo, brain fog for 23 days straight then it just went away…all before I dropped to 30mg. I felt stabilized and feeling good)
1 week 30mg (feeling good)
1 week 20mg (feeling good. Some slight vertigo/dizziness)
1 week 10mg (feeling good. Some slight vertigo/dizziness).
1 week where I dropped from 8mg, 6mg, 4mg, 2mg, 1mg, 15 beads, 5 beads then off (this was all a daily drop all within 1 week).
So, my taper from 90mg to zero took place over 8 weeks.
*I took my last dose (5 beads) on July 6th.
Withdrawal schedule (since coming off July 6th):
Week 1: Very severe headache, strong dizziness/vertigo 24/7,and brain fog that started about day 2. Very short episodes of feeling of doom. Little to no anxiety.
Week 2: Same with slight improvement early week two for 1-2 days back to same as week 1. Slightly less headache at end of week two. Little to no anxiety.
Week 3: Very similar to week 2. Still dizziness/vertigo pretty much 24/7. Little to no anxiety.
Week 4: Very similar to week 3. Dizziness/vertigo still persists. Some bouts with short windows of anxiety.
Week 5: Very similar to week 4 with exception of increased anxiety.
Week 6: Very similar to week 5 with small windows of anxiety. Slight windows feeling like the dizziness/vision issues being less severe.
Week 7: Very similar to week 6 with small windows of anxiety. Had a bad panic attack after waking up in bed shortly after falling asleep. Brain was running 100mph and took about 10-15 mins to slow it down. It went away within 30 mins.
Week 8: Similar to week 7 with exception of windows of anxiety been more frequent, in some cases, lasting for hours and a few days in a row. It does go away but it takes work.
Week 9: I’m just starting week 9 and really struggling with anxiety and bouts of sadness. They come out of nowhere and are lingering a bit longer than recent weeks. The headache and dizziness feels like it might be slightly improving. Maybe?
To summarize, I’m currently at 64 days since last dose and my dizziness has seemed to improve a bit. Brain fog is still persistent, and overall, my brain just feels “off” and not normal. Head feels heavy and a bit like I’m looking through a tube. There are very short windows where it feels like most symptoms fade a bit but I’m talking an hour or two (not days). I believe mental cognition has seemed to improve a bit also. I’ve only had a few brain zaps through this entire withdrawal (knock on wood). I’m sorry to everyone that has experienced those in addition to everything else. I still have the feeling of brain fog, some short term memory loss, vertigo, and overall feeling of my head being detached from my body. I am VERY CONCERNED at this point with the anxiety and that it feels like it is increasing in frequency. This anxiety is very new to me and I’m having a difficult time keeping my mind under control on what lies ahead. Just nervous about how long this will last and if I will ever be better?
All said, I am a very healthy and fit 41 year old that is determined to beat this without any further SSRI/SNRI medication. I have not missed a day at work and have gotten very good at faking it until I make it! I eat clean, hydrate a TON, and have re-introduced light exercise since a couple weeks off. Light/med exercise seems to help but I’ve overdone it a few times, and it definitely effects my headaches/vertigo feeling. I have not consulted my psychologist since early in the taper since he acted very naïve about the withdrawal symptoms. Looking back, he is clueless! I am working with my functional medicine doctor and she is helping me with the following supplements.
SAM-e (started taking this 4 weeks into my 8 week taper. 400mg am)
5-HTP (started taking this the day after I took my last dose of Cymbalta. 100mg am and pm)
Fish oil (1 serving high EPA/DHA am and pm)
*I also take testosterone replacement (self-injections weekly) due to testicular cancer 9 years ago. Been doing this for ~5 years. Putting this out there as I know testosterone levels can play with anxiety and depression. I’m very strict to make sure I stay diligent and on schedule as I know low testosterone can be linked to depression/anxiety.
I appreciate anyone’s input in advance and hope to get a better understanding of what lies ahead. I am pretty set on not introducing any new drugs in my system as well as NOT reinstating with a low dose of Cymbalta. I’m really hoping that my relatively short duration of 17 weeks (including the 8 week taper) may help. At this point, I have these short feelings where I see light at the end of the tunnel and then hours later it fades away quickly and fear sets in. I’d be lying if I said I’m not concerned about possible damage to my brain chemistry even being on it a short time. I’m hopeful that you can tell me this will indeed pass! Does it sound normal that the headaches, dizziness, etc seem to be slightly improving while the anxiety and excessive worry are getting worse at 9 weeks off? I’m hoping that maybe it is a sign that healing is happening and the windows of anxiety are part of the healing. I did make the mistake of visiting the Cymbalta Hurts Worse FB page which will scare the heck out of anyone that PAWS can last for a long time! I keep reading that improvement should happen between 8-12 week mark but I feel I am still in the trenches! I am a fighter and staying positive but can use some input!
Thank you in advance for anyone that took the time to read through my journey and provide input!